Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 56, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 29, 2016, 6:57 PM CDT for Barnes County, Ransom County, North Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2016, 6:57 PM CDT (23:57 UTC)
- Expired
- Jun 29, 2016, 7:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Barnes County, ND, Ransom County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 111 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 12.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1851 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- -34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
630 WUUS53 KFGF 292357 SVRFGF NDC003-073-300045- /O.NEW.KFGF.SV.W.0056.160629T2357Z-160630T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 657 PM CDT WED JUN 29 2016 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN RANSOM COUNTY IN SOUTHEASTERN NORTH DAKOTA... SOUTHEASTERN BARNES COUNTY IN SOUTHEASTERN NORTH DAKOTA... * UNTIL 745 PM CDT * AT 657 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KATHRYN...OR 18 MILES SOUTH OF VALLEY CITY...MOVING SOUTHEAST AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL BE NEAR... NOME AROUND 700 PM CDT. FORT RANSOM AROUND 720 PM CDT. LISBON AROUND 745 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4671 9808 4679 9786 4642 9756 4642 9791 TIME...MOT...LOC 2357Z 327DEG 19KT 4667 9791 HAIL...1.00IN WIND...<50MPH $$ HOPKINS
2 follow-up statements
350
WWUS53 KFGF 300024
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
724 PM CDT WED JUN 29 2016
NDC003-300033-
/O.CAN.KFGF.SV.W.0056.000000T0000Z-160630T0045Z/
BARNES ND-
724 PM CDT WED JUN 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARNES COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4663 9803 4663 9773 4642 9756 4642 9791
TIME...MOT...LOC 0023Z 329DEG 19KT 4657 9789
$$
NDC073-300045-
/O.CON.KFGF.SV.W.0056.000000T0000Z-160630T0045Z/
RANSOM ND-
724 PM CDT WED JUN 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN RANSOM COUNTY...
AT 723 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORT
RANSOM...OR 25 MILES SOUTH OF VALLEY CITY...MOVING SOUTHEAST AT 20
MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE STORM WILL BE NEAR...
FORT RANSOM AROUND 730 PM CDT.
LISBON AROUND 745 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4663 9803 4663 9773 4642 9756 4642 9791
TIME...MOT...LOC 0023Z 329DEG 19KT 4657 9789
HAIL...1.00IN
WIND...<50MPH
$$
HOPKINS596
WWUS53 KFGF 300039
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
739 PM CDT WED JUN 29 2016
NDC073-300049-
/O.EXP.KFGF.SV.W.0056.000000T0000Z-160630T0045Z/
RANSOM ND-
739 PM CDT WED JUN 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RANSOM COUNTY
WILL EXPIRE AT 745 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GRAND FORKS.
LAT...LON 4663 9803 4663 9773 4642 9756 4642 9791
TIME...MOT...LOC 0037Z 327DEG 19KT 4657 9789
$$
HOPKINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:03 PM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, Jun 29, 3:03 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 303 PM CDT WED JUN 29 2016 .SHORT TERM...(This evening through Thursday) Issued at 303 PM CDT Wed Jun 29 2016 The main forecast challenge will be thunderstorm chances into tonight. As of 230 pm a line of showers and thunderstorms extended along the Canadian border and was moving ESE. Other storms had fired around the KJMS area which were moving a little more SE. The storms just to the north of the Canadian border have looked severe at times, but as they have moved toward the border they have weakened. Even so this line will bear watching late this afternoon into the early evening as it moves further into the northern FA. Will basically keep likely pcpn chances near this boundary as it does move southward tonight. With loss of heating by mid evening, the thunder component should begin to weaken, so by midnight or after it should mainly be showers. Any pcpn should be out of the southern FA by Thursday morning as sfc high pressure builds in later in the day. Models differ a little on the strength of the north winds Thu as the high builds in, some a little stronger than others. Will keep with the idea of 10 to 15 or 10 to 20 mph thru the afternoon. .LONG TERM...(Thursday night through Wednesday) Issued at 303 PM CDT Wed Jun 29 2016 Surface High pressure continues to push down across the fa from central Manitoba through Thursday night and Friday... with the area remaining under a dry northerly blayer flow. corresponding late week temperatures should drop well below seasonal normals from Thursday into Thursday night... and start to slowly climb back towards normal during the coming holiday weekend. Saturday into Monday... Though southerly return flow develops back into the area from late Friday into Saturday... the 12z model suite is a bit slower to develop deep convection into the Red River Basin until late in the day on Saturday. The risk for widespread rain or severe weather in the Northern Plains currently appears low for the holiday weekend ...as models instead favor developing a frontal boundary into the Central Plains and the Ohio Valley. This keeps low level jet energy and any deep moisture surge blocked to the south. There is still a risk for somewhat unsettled weather ...with scattered showers and thunderstorms from the holiday weekend into the early part of next week. Models transition from a fairly flat H5 flow across the Pac Northwest on the weekend... into a higher amplitude west coast trof and central plains ridge into the next week. With that... the increasing energy aloft could bring more widespread rain and a risk for strong to severe storms by the middle part of next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1232 PM CDT Wed Jun 29 2016 Conditions are VFR currently with no ceilings or VSBY restrictions. As tstms develop or move into the area this afternoon, do not expect any lower clouds with them. Only included a VCTS mention at this point, but will update with a TEMPO group if storms appear to be heading toward a TAF site. This tstm activity should die down with loss of heating this evening, leaving just some mid level cloud cover around. Winds look to stay on the lighter side for the most part. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && SHORT TERM...Godon LONG TERM...Gust AVIATION...Godon
Hazardous weather outlook, Jun 29, 5:38 AM CDT, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 538 AM CDT WED JUN 29 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-301045- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 538 AM CDT WED JUN 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN ISOLATED SEVERE STORM IS POSSIBLE THIS AFTERNOON AND EVENING OVER THE NORTHERN HALF OF THE AREA OR ROUGHLY NORTH OF A LINE FROM BEMIDJI MN TO NEW ROCKFORD ND. LARGE HAIL WILL BE POSSIBLE. THE STORMS WILL BE MOST LIKELY FROM 3 PM TO 8 PM CDT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOPPES
In the hours before
Special weather statement, Jun 29, 2:22 PM CDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
222 PM CDT WED JUN 29 2016
MNZ004-NDZ008-292015-
KITTSON MN-PEMBINA ND-
222 PM CDT WED JUN 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KITTSON AND NORTHERN
PEMBINA COUNTIES UNTIL 315 PM CDT...
AT 219 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CARIBOU THROUGH
PEMBINA... TO AROUND 9 MILES NORTH OF WALHALLA...AND MOVING
SOUTHEAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR... BACKOO AND BATHGATE AROUND
250 PM CDT. CAVALIER AND AKRA AROUND 255 PM CDT. NORTHCOTE
AND LANCASTER AROUND 305 PM CDT.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4900 9682 4897 9645 4874 9645 4876 9792
4900 9791
TIME...MOT...LOC 1919Z 325DEG 29KT 4895 9643 4906 9787
GUSTSpecial weather statement, Jun 29, 3:11 PM CDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 311 PM CDT WED JUN 29 2016 MNZ005-006-008-009-292115- LAKE OF THE WOODS MN-ROSEAU MN-NORTH BELTRAMI MN-EAST MARSHALL MN- 311 PM CDT WED JUN 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROSEAU...SOUTHERN LAKE OF THE WOODS...NORTHWESTERN BELTRAMI AND NORTHEASTERN MARSHALL COUNTIES UNTIL 415 PM CDT... AT 307 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CLEMENTSON TO BADGER TO NORTHWEST OF LEO...AND MOVING SOUTHEAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. STRONG THUNDERSTORMS WILL BE NEAR... GREENBUSH... WANNASKA AND HAYES LAKE STATE PARK AROUND 335 PM CDT. RURAL AREAS FROM AROUND SKIME TO AROUND CARP BY 350 PM CDT. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4839 9444 4858 9638 4888 9640 4868 9444 TIME...MOT...LOC 2007Z 330DEG 63KT 4863 9444 4883 9634 GUST
Special weather statement, Jun 29, 3:19 PM CDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
319 PM CDT WED JUN 29 2016
MNZ004-NDZ007-008-292115-
KITTSON MN-PEMBINA ND-CAVALIER ND-
319 PM CDT WED JUN 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR KITTSON...PEMBINA AND
NORTHEASTERN CAVALIER COUNTIES UNTIL 415 PM CDT...
AT 315 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MAIDA... ACROSS BATHGATE
INTO LANCASTER ...AND MOVING SOUTHEAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
VANG AND HAMILTON AROUND 325 PM CDT.
CAVALIER... HALLOCK AND LAKE BRONSON AROUND 330 PM CDT.
GLASSTON... KENNEDY AND KARLSTAD BY 405 PM CDT.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4900 9770 4884 9641 4856 9639 4874 9822
4900 9840
TIME...MOT...LOC 2015Z 323DEG 7KT 4882 9644 4903 9829
GUSTSpecial weather statement, Jun 29, 5:28 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
528 PM CDT WED JUN 29 2016
MNZ004-292330-
KITTSON-
528 PM CDT WED JUN 29 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KITTSON COUNTY...
AT 527 PM CDT...A STRONG THUNDERSTORM WAS NEAR ORLEANS...OR 43 MILES
NORTHEAST OF GRAFTON...MOVING SOUTHEAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR...
ORLEANS AROUND 535 PM CDT.
NORTHCOTE AROUND 545 PM CDT.
LANCASTER AROUND 555 PM CDT.
HALLOCK AROUND 600 PM CDT.
LAKE BRONSON AROUND 620 PM CDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4871 9642 4861 9694 4898 9715 4900 9711
4900 9681
TIME...MOT...LOC 2227Z 322DEG 22KT 4897 9697
HOPKINSSpecial weather statement, Jun 29, 6:07 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
607 PM CDT WED JUN 29 2016
NDZ038-292330-
BARNES ND-
607 PM CDT WED JUN 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARNES COUNTY UNTIL
630 PM CDT...
AT 606 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
VALLEY CITY...MOVING SOUTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
FINGAL AROUND 625 PM CDT.
NOME AND LUCCA AROUND 630 PM CDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4663 9794 4690 9815 4700 9793 4679 9769
4663 9769
TIME...MOT...LOC 2306Z 325DEG 31KT 4689 9798
HOPKINSSpecial weather statement, Jun 29, 6:39 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 639 PM CDT WED JUN 29 2016 NDZ038-039-049-300045- BARNES ND-RANSOM ND-CASS ND- 639 PM CDT WED JUN 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANSOM...SOUTHWESTERN BARNES AND SOUTHWESTERN CASS COUNTIES UNTIL 745 PM CDT... AT 638 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SANBORN...OR 7 MILES NORTHWEST OF VALLEY CITY...MOVING SOUTHEAST AT 35 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... VALLEY CITY AROUND 645 PM CDT. FINGAL AND KATHRYN AROUND 705 PM CDT. NOME...LUCCA AND LITTLE YELLOWSTONE AROUND 710 PM CDT. ENDERLIN AROUND 720 PM CDT. LISBON...SHELDON AND ANSELM AROUND 730 PM CDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4702 9837 4714 9817 4642 9728 4642 9783 TIME...MOT...LOC 2338Z 320DEG 41KT 4697 9814 HOPKINS
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 2:22 PM CDT | Special Weather Statement | FGF | Pembina | 53 min |
| Jun 29, 3:19 PM CDT | Special Weather Statement | FGF | Pembina | 56 min |
| Jun 29, 6:07 PM CDT | Special Weather Statement | FGF | Barnes | 23 min |
| Jun 29, 6:39 PM CDT | Special Weather Statement | FGF | Barnes, Ransom | 66 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.